Indiana, 2011

Hail and Lightning Strike in Indiana, May 11, 2011

May 11, 2011 · NWS LOT · 4 events in 1 county or zone

Strong to severe thunderstorms moved across many areas of northwest Indiana during the evening hours of May 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across many areas of northwest Indiana during the evening hours of May 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 4:23 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 11, 4:23 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
523 PM CDT WED MAY 11 2011

.DISCUSSION...
249 PM CDT

FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...THE MAIN
CONCERN WILL BE SEVERE THUNDERSTORM CHANCES...PARTICULARLY FOR
LOCATION NORTH OF INTERSTATE 80 AND AWAY FROM LAKE MICHIGAN.

EARLY THIS AFTERNOON...A LAKE BREEZE BOUNDARY HAS PUSHED
INLAND...WEST OF LAKE COUNTY...AND AS OF 2PM CDT...THE BOUNDARY WAS
APPROACHING A LINE FROM OHARE TO MIDWAY AIRPORTS.  LOCATIONS EAST OF
THE BOUNDARY WILL BE STABILIZED BY THE COOLER LAKE AIR...AND
CONVECTIVE INITIATION WILL BE DIFFICULT TO SUPPORT.  WEST OF THE
BOUNDARY...THE ATMOSPHERE IS VERY WARM...MOIST AND UNSTABLE.
SURFACE DEW POINTS HAVE RISEN INTO THE UPPER 60S TO AROUND 70 AND
TEMPERATURES ARE NEAR OR AT 90F.  THE MAIN CONCERN FOR CONVECTIVE
INITIATION HAS BEEN A WEAK CAPPING INVERSION OVER IL.  LATEST ACARS
SOUNDING INDICATE THAT THE CAP IS ERODING AND THAT CONVECTIVE
INITIATION IS BECOMING MORE LIKELY THROUGH THE AFTERNOON.  CAPE
VALUES OVER NRN IL EXCEED 4000 J/KG WITH NO CIN.  THUS A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF NRN IL WITH THE GREATEST
THREATS BEING LARGE HAIL AND DAMAGING WIND.  WHILE WIND PROFILES ARE
NOT STRONGLY CONDUCIVE TO TORNADIC DEVELOPMENT...THE PRESENCE OF SFC
BOUNDARY SUCH AS THE LAKE BREEZE PUSHING INLAND...THE POSSIBILITY OF
ISOLATED TORNADIC DEVELOPMENT WILL NEED TO BE CONSIDERED.  ANOTHER
CONCERN WITH THE THUNDERSTORMS WILL BE THE FLASH FLOOD POTENTIAL.
12Z SOUNDINGS INDICATED PW AMOUNTS ON THE ORDER OF 1.5 INCHES AND
WITH CONTINUED WARM/MOIST ADVECTION...PW VALUES SHOULD INCREASE
THROUGH THE AFTERNOON...FURTHER ENHANCING THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL WITH THUNDERSTORMS.  ALSO...IT IS EXPECTED THAT THE
GREATEST SEVERE THREAT WILL LAST INTO THE EARLY EVENING
HOURS...THERE IS A CHANCE THAT ISOLATED SUPERCELLS CAN CONSOLIDATE
INTO A LINE OR BOX ECHO LATER THIS EVENING OVER THE WATCH
AREA...WHICH COULD TRACK EWD INTO THE CHICAGO METRO AREA BY LATE
EVENING.

THUNDERSTORM POTENTIAL SHOULD DECREASE THROUGH THE LATE EVENING
HOURS AND OVERNIGHT...THOUGH THERE WILL STILL BE A CHANCE FOR
SHOWERS OR THUNDERSTORMS OVERNIGHT.  AFTER ANOTHER DAY WITH
TEMPERATURES AROUND 90F AND AMPLE LOW LEVEL MOISTURE IN
PLACE...OVERNIGHT LOWS WILL BE ON THE BALMY SIDE...LIKELY ONLY
DROPPING INTO THE MIDDLE TO UPPER 60S.  AS THE DEEP UPPER LOW OVER
THE CNTRL PLAINS IS EXPECTED TO BE SLOW TO PROGRESS EWD AS THE UPPER
LEVEL PATTERN CONTINUES TO AMPLIFY...WARMER THAN NORMAL CONDITIONS
WITH CHANCES FOR THUNDERSTORMS WILL CONTINUE UNTIL THE UPPER LOW CAN
PROGRESS EAST OF THE REGION.

THE MODELS ARE VERY CONSISTENT IN ACTUALLY DIGGING THE UPPER LOW
SEWD...INTO SERN KS BY FRIDAY MORNING AND SRN IL BY FRIDAY NIGHT.  A
STRONG NRN STREAM SHORTWAVE IS ALSO EXPECTED TO DIG OUT OF S CNTRL
CANADA AND INTO THE NRN PLAINS BY FRIDAY NIGHT.  THIS WILL CARVE OUT
A DEEP UPPER TROUGH OVER THE CNTRL CONUS.  AS THE MEAN UPPER TROUGH
MOVES OVER THE MIDWEST FRIDAY NIGHT AND INTO SATURDAY...CONDITIONS
OVER THE LOCAL AREA WILL RAPIDLY DETERIORATE WILL TEMPERATURES
SHARPLY DECREASING AND CHANCES FOR PRECIPITATIONS CONTINUING.  THE
WEEKEND IS SHAPING UP TO BE UNSEASONABLY COOL AND WET...WITH HIGHS
ON SATURDAY RANGING FROM THE UPPER 50S TO AROUND 60F.  HIGHS SUNDAY
WILL LIKELY BE EVEN COOLER...GENERALLY IN THE LOWER TO MIDDLE 50S.
UNSEASONABLY COOL WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AS
THE UPPER LOW DIGS INTO THE DEEP SOUTH.  WITH THE GFS/ECMWF FAIRLY
CONSISTENT ON THE GENERAL UPPER LEVEL FLOW PATTERN WITH TROUGHING
REMAIN ALONG AND EAST OF THE MISSISSIPPI RIVER...THERE IS LITTLE
OPPORTUNITY FOR ANY SIGNIFICANT WARMING UNTIL LATE NEXT WEEK.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* LOCATION...COVERAGE...ENDING TIME OF TSRA LATE AFTERNOON INTO
  EARLY EVENING.

TRS

//DISCUSSION...UPDATED 18Z...

UPDATE 20Z...LAKE BREEZE PUSHED THROUGH ORD AND MDW AND NOW LOOKS
LIKE WINDS WILL STAY EAST TO SOUTHEAST...

FIRST CONCERN IS THE POTENTIAL FOR TSRA THIS AFTERNOON AND
EVENING. MULTIPLE SURFACE BOUNDARIES OVER OR NEAR NORTHERN
IL/NORTHWEST IN. UPPER LEVEL WAVE MOVING TOWARD THE AREA FROM THE
SOUTHWEST. AMPLE LOW LEVEL MOISTURE IS IN PLACE. THE QUESTION IS
WHETHER RELATIVELY WARM TEMPERATURES ALOFT WILL SERVE TO CAP
ACTIVITY SIMILAR TO PAST COUPLE DAYS. MOST LIKELY TIME PERIOD FOR
DEVELOPMENT WOULD BE ABOUT 21Z TO 02Z. CONFIDENCE IN OCCURRENCE
TOO LOW AT THIS TIME TO INCLUDE IN THE TAFS AS A TEMPO GROUP.

SECOND CONCERN IS THE WIND DIRECTION FOR NORTHEAST IL. HAVE HAD
SOME LAKE INFLUENCE LATE MORNING. BUT WINDS BEHIND A BOUNDARY
MOVING ACROSS NORTHERN IL EARLY THIS AFTERNOON WILL TURN WINDS MORE
TO THE SOUTHWEST AGAIN AT THE TERMINALS.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE IN VCTS...SHRA...TSRA FORECASTS THROUGH EARLY
  EVENING.
* MEDIUM CONFIDENCE IN WIND DIRECTION FORECAST THOUGH BRIEFLY TEMPO
  VRB15G25KT WITH SOME TS.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...VFR WITH CHANCE TSRA.

FRIDAY...MVFR CIGS POSSIBLE WITH CHANCE OF TSRA EARLY.

SATURDAY...MVFR CIGS POSSIBLE WITH CHANCE OF SHRA.

SUNDAY...MVFR CIGS POSSIBLE WITH CHANCE OF SHRA.

MONDAY...VFR.

TUESDAY...VFR.

MDB

&&

.MARINE...
259 PM CDT

WEAKENING LOW PRESSURE OVER WESTERN ONTARIO WILL TRACK TO THE EAST
WHILE LOW PRESSURE CURRENTLY CENTERED OVER THE SOUTHERN PLAINS WILL
TRACK NORTHEAST AND WEAKEN. THE TWO AREAS OF LOW PRESSURE WILL BE
ABSORBED INTO A BROAD TROUGH OF LOW PRESSURE STRETCHING ACROSS THE
GREAT LAKES REGION BY FRIDAY. THE TROUGH WILL GRADUALLY SHIFT SOUTH
AND EAST...RE-CONSOLIDATING INTO A LOW CENTER BY SATURDAY OVER THE
OHIO VALLEY. THIS LOW CENTER WILL GRADUALLY INTENSIFY AND TRACK
NORTHEAST INTO THE EASTERN GREAT LAKES/INTERIOR NORTHEASTERN UNITED
STATES BY EARLY NEXT WEEK.

AFTER A PERIOD OF LIGHT WINDS AND RATHER VARIABLE WIND DIRECTIONS
THROUGH EARLY FRIDAY...AS THE TROUGH OF LOW PRESSURE SETTLES TO THE
EAST OF LAKE MICHIGAN BY LATER FRIDAY...WINDS WILL TURN NORTHERLY
AND START TO INCREASE DUE TO A STRENGTHENING PRESSURE GRADIENT. OVER
THE WEEKEND...WIND SPEEDS WILL CONTINUE TO GRADUALLY INCREASE ON THE
BACKSIDE OF THE CONSOLIDATING LOW PRESSURE AREA...AND BECOME MORE
NORTHEASTERLY. BY SUNDAY INTO MONDAY...NORTH AND NORTHEAST WINDS
WILL LIKELY BE SUSTAINED TO 20 KNOTS...WITH HIGHER GUSTS TO 30 KNOTS
POSSIBLE. A RIDGE OF HIGH PRESSURE WILL BUILD IN BY TUESDAY AND
WEDNESDAY OF NEXT WEEK...BRINGING DIMINISHING WINDS.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS AS LOW PRESSURE
APPROACHES FROM THE PLAINS THROUGH EARLY FRIDAY. THE WARM AND HUMID
AIR MASS IN PLACE OVER THE LAND AHEAD OF THE APPROACHING LOW IS
SUPPORTIVE OF PATCHY DENSE FOG OVER THE OPEN WATERS DURING THE SAME
TIME PERIOD. AFTER THE TROUGH PASSES TO THE EAST OF THE LAKE LATE
FRIDAY...COOLER CONDITIONS OVER THE LAND WILL END THE FOG
THREAT...WITH OCCASIONAL RAIN SHOWERS POSSIBLE OVER THE WEEKEND INTO
THE BEGINNING OF NEXT WEEK.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 11, 2:28 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CDT WED MAY 11 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
328 PM CDT WED MAY 11 2011 /428 PM EDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:

    LARGE HAIL UP TO THE SIZE OF HALF DOLLARS.

    LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.

    HEAVY RAIN AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

    SEVERE THUNDERSTORM CHANCES WILL PERSIST INTO THE EARLY
    EVENING HOURS. THERE IS A CHANCE FOR NON-SEVERE
    THUNDERSTORMS OVERNIGHT.

  DISCUSSION:

AN UPPER LEVEL LOW OVER THE CENTRAL PLAINS CONTINUES TO HELP PUMP
HEAT AND HUMIDITY INTO THE MIDWEST. THIS HAS RESULTED IN SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER NORTH CENTRAL AND
NORTHEASTERN ILLINOIS. THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE INTO THE EVENING. THESE STORMS ARE
FUELED BY THE UNSEASONABLY WARM AND MOIST AIRMASS...WHICH WHEN
COMBINED WITH A JET STREAM ALOFT...MAY CAUSE SOME OF THE STORMS TO
BECOME SEVERE. THE MOST LIKELY HAZARD WILL BE LARGE HAIL AND
LOCALLY DAMAGING WINDS. THE POSSIBILITY OF ISOLATED TORNADOES
CANNOT BE RULED OUT AS WELL. THUNDERSTORMS WILL LIKELY DECREASE IN
COVERAGE AND INTENSITY BY LATE THIS EVENING.

IN ADDITION...PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA
WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON.

IN ADDITION...PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA
WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THROUGH THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-122030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
328 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

THERE IS A CHANCE OF DENSE FOG TONIGHT...PARTICULARLY OVER THE
ILLINOIS NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH EARLY FRIDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
328 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN TONIGHT.

IN ADDITION...AREAS OF DENSE FOG ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.

ALSO...DENSE FOG IS POSSIBLE THURSDAY AND THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, May 11, 4:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       WEST DUNDEE             42.10N 88.29W
05/11/2011  M2.00 INCH       KANE               IL   AMATEUR RADIO

            2 INCHES OF RAIN IN PAST HOUR. HALF INCH HAIL.

&&

ALLSOPP
Local storm report, May 11, 4:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
547 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            WEST DUNDEE             42.10N 88.29W
05/11/2011                   KANE               IL   AMATEUR RADIO

            INTERSECTION FLOODED AT DUNDEE ROAD AND GOLFVIEW LANE.

&&

ALLSOPP
Local storm report, May 11, 4:50 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             OGLESBY                 41.29N 89.06W
05/11/2011  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL AT I-39 AND ROUTE 251.

&&

ALLSOPP
Local storm report, May 11, 5:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     3 ESE HEBRON            42.45N 88.38W
05/11/2011  E60.00 MPH       MCHENRY            IL   TRAINED SPOTTER

            55 TO 60 MPH WINDS AND HEAVY RAIN AT OKESON ROAD 1/2
            MILES WEST OF GREENWOOD ROAD.

0355 PM     HAIL             SPRING GROVE            42.44N 88.24W
05/11/2011  M1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

0355 PM     FLOOD            RICHMOND                42.48N 88.31W
05/11/2011                   MCHENRY            IL   TRAINED SPOTTER

            8 TO 12 INCHES OF WATER OVER ROUTE 12 NEAR ROUTE 173.

0400 PM     HAIL             1 NW PINGREE GROVE      42.08N 88.43W
05/11/2011  M0.50 INCH       KANE               IL   TRAINED SPOTTER

            5/8 INCH DIAMETER HAIL.

0410 PM     HAIL             3 NNE SPRING GROVE      42.49N 88.22W
05/11/2011  M1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

            ROUTE 173 AND WILMOT ROAD.

0417 PM     HAIL             ELGIN                   42.04N 88.29W
05/11/2011  M1.00 INCH       KANE               IL   TRAINED SPOTTER

            PLANK ROAD AND ROUTE 20.

0420 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/11/2011  M1.50 INCH       MCHENRY            IL   TRAINED SPOTTER

            MAIN STREET AND ROUTE 14. DAMAGE TO CARS.

0424 PM     HAIL             LAKE IN THE HILLS       42.19N 88.32W
05/11/2011  M1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

0426 PM     HAIL             MCHENRY                 42.34N 88.29W
05/11/2011  M1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

            ROUTE 120 AND ROUTE 31.

0431 PM     HAIL             2 S CRYSTAL LAKE        42.20N 88.33W
05/11/2011  M0.75 INCH       MCHENRY            IL   TRAINED SPOTTER

            DIME SIZE HAIL NEAR RANDALL ROAD AND ACKMAN ROAD.

0432 PM     HAIL             ALGONQUIN               42.16N 88.30W
05/11/2011  M0.88 INCH       MCHENRY            IL   TRAINED SPOTTER

            RANDALL ROAD AND ALGONQUIN ROAD.

0447 PM     FLOOD            CRYSTAL LAKE            42.23N 88.33W
05/11/2011                   MCHENRY            IL   TRAINED SPOTTER

            MAIN STREET AND BERKSHIRE ROAD FLOODED.

0449 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/11/2011  M1.50 INCH       MCHENRY            IL   TRAINED SPOTTER

0504 PM     HAIL             LAKE SUMMERSET          42.45N 89.40W
05/11/2011  M1.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

0511 PM     FLOOD            3 SW PINGREE GROVE      42.04N 88.46W
05/11/2011                   KANE               IL   TRAINED SPOTTER

            4 INCHES OF WATER OVER ROUTE 47...1/4 MILE NORTH OF PLATO
            CENTER.

0519 PM     HEAVY RAIN       LAKE IN THE HILLS       42.19N 88.32W
05/11/2011  M2.45 INCH       MCHENRY            IL   TRAINED SPOTTER

            2.45 INCHES OF RAIN IN 90 MINUTES.

0530 PM     HEAVY RAIN       WEST DUNDEE             42.10N 88.29W
05/11/2011  M2.00 INCH       KANE               IL   AMATEUR RADIO

            2 INCHES OF RAIN IN PAST HOUR. HALF INCH HAIL.

0535 PM     HAIL             WOODSTOCK               42.31N 88.44W
05/11/2011  M0.50 INCH       MCHENRY            IL   TRAINED SPOTTER

            ROUTE 47 AND ROUTE 120.

0535 PM     FLOOD            WEST DUNDEE             42.10N 88.29W
05/11/2011                   KANE               IL   AMATEUR RADIO

            INTERSECTION FLOODED AT DUNDEE ROAD AND GOLFVIEW LANE.

0537 PM     HAIL             1 SE WOODSTOCK          42.30N 88.42W
05/11/2011  M0.88 INCH       MCHENRY            IL   TRAINED SPOTTER

            DIME TO NICKEL HAIL AT ROUTE 14 AND ROUTE 47.

0539 PM     HAIL             OGLESBY                 41.29N 89.06W
05/11/2011  M0.50 INCH       LA SALLE           IL   TRAINED SPOTTER

0542 PM     HAIL             OGLESBY                 41.29N 89.06W
05/11/2011  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL AT I-39 AND ROUTE 251.

&&

ALLSOPP
Local storm report, May 11, 5:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
609 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NORTHBROOK              42.13N 87.83W
05/11/2011  M0.75 INCH       COOK               IL   TRAINED SPOTTER

            WAUKEGAN ROAD AND SHERMER ROAD.

&&

ALLSOPP
Local storm report, May 11, 5:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W VALPARAISO          41.48N 87.07W
05/11/2011  M0.50 INCH       PORTER             IN   TRAINED SPOTTER

&&

ALLSOPP

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Porter

When
May 11, 5:30 PM CST to 5:32 PM CST
Where
Porter County, 0.44 mi NE of Burlington Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.505, -87.044

Quarter size hail was reported near Robin Road.

Hail, Porter

When
May 11, 5:38 PM CST to 5:41 PM CST
Where
Porter County, 1.22 mi E of Edgewater Beach
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.550, -87.046

Golf ball size hail was reported near Route 6 and Route 49.

Lightning, Porter

When
May 11, 5:38 PM CST
Where
Porter County, 8 mi NE of Valparaiso
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.552, -86.941

A woman in Jackson Township was injured when lightning struck nearby while she was closing a metal window.

Hail, Porter

When
May 11, 5:41 PM CST to 5:43 PM CST
Where
Porter County, Chesterton to 1 mi NE of Chesterton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299233, 299236, 307217, 299240.